Hi there. Just wanting to know if anyone has been given morphine patches. My 83 yr old dad with oesophageus cancer has been given them today and I don't know what that means!!! He seemed quite high tonight. Does that mean they are giving him them as they don't think he has long to go. I am really lost.
6 Comments
Deceased
Hi Chris Morphine patches are a slow release was of delivering morphine that can mean excellent pain control without the depression and other side effects that some people can have with morphine. What they are trying to do is to give your Dad as good a quality of life as they can. What you need to do is ask for information from the nurses or the treating specialist. Explain that you don't fully understand what is happening and that you have some pretty important questions that you need answers to. If they are too busy at the time ask when would be a good time and make an appointment. Pain control is something that often is not well managed, but because they are trying to get good pain management doesn't indicate end of life. Good pain management should start from the time of diagnosis and be part of the planned treatment. Cancer pain is something that many patients have quite early on in their journey. Cheers Sailor
0 Kudos
Contributor
I have been given the patches and like you wondered why so early on. I didn't feel I needed them as I had no pain but was told it was for better pain management. 2 weeks later I got some very bad pain and was glad to have the patches ( the pain got so bad they increased the dose). It is better to control the pain before it gets too bad or else it becomes very hard to bring down again ( so I've been told)
0 Kudos
Contributor
Hi Sailor. Just wanted your advice again!!! Today dad went to GP and thought he would be off morphein patches but instead the dose was doubled for another 15 days (original was 5 days) and anti nausea drugs also doubled. Dad tells me he has no pain/nausea but I find it hard to believe that as they have increased his doses. Does this all make sense to you as it worries the hell out of me as I think my dad may be lying to me to protect me. I just don.t know what to think anymore. Regards Chris
0 Kudos
Deceased
G'day Chris, I have no medical qualifications, just knowledge that I have collected over the years, so I cannot comment on why your dad's dose has been changed. You need to ask his clinicians. Some years ago I was in acute pain, hallucinating and vomiting from the pain medication subscribed. My gentle specialist put me on another pain management regime and explained to me that the aim of it was to prevent the pain breaking through. If it did break through it was more difficult to control. Well it worked for me. So maybe that is what they are trying to do for your Dad and that is why he does not have pain or nausea. If it is be thankful. However, as I said, you need to ask his clinicians. Cheers Sailor At sea, I learned how little a person needs, not how much. Robin Lee Graham

0 Kudos
Contributor
Hi there Sailor. I can't talk to dad's doctors as I haven't even met them as he is on Central Coast NSW and I am on sth coast. I have rung his gastro but never received an answer and I'm not sure that dad even wants me to talk with them. But I know I would feel a lot better if I was in contact with them. But I feel that I have no rights. Spoke to dad tonight and he said he is on first increased dose of morphein plus "something" else and he went to sleep and when he woke he was very nausous and then took tablets for that. I don't think he knows what he is taking and as I am so far away and not in contact with his doctors I don't know what to do!!! This situation is so hard to deal with and is impacting on my health( not that it matters) but I just wish he would move in with me then at least I can keep an eye on him- but I can't force him. Thanks for listening AGAIN. Chris
0 Kudos
Contributor
There are no effects apart maybe from a bit of confusion. You get used to them pretty qhickly, they take away a lot of the pain. There are different strengths, and I cannot tell you effects when they are at full strength as I have not had those. I was given them as part of pain management programme but as my tumours shrunk I no longer needed them as I had no pain. Hope this helps you. Your oncologist can tell you effects.
0 Kudos
Post new blog
Talk to a health professional
Cancer Council support and information 13 11 20Mon - Fri 9am - 5pm
Cancer Information and Support

Online resources and support

Access information about support services, online resources and a range of other materials.

Caring for someone with cancer?

Find out what resources and support services are available to assist you.